Thunderstorm Wind, Park
- When
- July 29, 5:15 PM MST
- Where
- Park County, 9.41 mi ESE of Chico
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.270, -110.540
A wind gust of 59 mph was reported 9 miles east/southeast of Chico.
An isolated severe thunderstorm producing a severe wind gust moved through portions of the Paradise Valley in Park County during the early evening hours of the 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated severe thunderstorm producing a severe wind gust moved through portions of the Paradise Valley in Park County during the early evening hours of the 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 29, 2:52 PM MST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
352 PM MDT TUE JUL 29 2008
.SHORT TERM...VALID FOR WED AND THU...
CONVECTION DEVELOPING OVER WESTERN MONTANA INTO CENTRAL IDAHO THIS
AFTERNOON...ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE. EXPECT AN
AREA OF HIGH BASED THUNDERSTORMS TO DEVELOP OVER WESTERN ZONES
LATE THIS AFTERNOON...FOLLOWING THE DISTURBANCE ACROSS THE
FORECAST AREA. EXPECT CONVECTION INTO BILLINGS BY 8 PM...MILES
CITY BY MIDNIGHT...AND BAKER BY 3 AM. THESE TIMES MAY BE A BIT
SLOW IF CONVECTION FOLLOWS ANY STRONG FAST MOVING OUTFLOW
BOUNDARIES. THE MAIN THREAT OVER CENTRAL AND WESTERN ZONES REMAINS
STRONG WIND GUSTS (65 MPH OR HIGHER POSSIBLE). MOISTURE LEVELS
LOOK TO RECOVER ENOUGH OVER EASTERN AREAS THAT LARGE HAIL AND
HEAVY RAIN WILL BE POSSIBLE...ALONG WITH STRONG WINDS...AS THE
THUNDERSTORMS MOVE THROUGH THOSE AREAS LATE TONIGHT.
FOR THE RED LODGE AREA...MODELS CONTINUE TO ADVERTISE GUSTY
WESTERLY DOWNSLOPE WINDS LATE TONIGHT (OUTSIDE OF THUNDERSTORM
WIND GUSTS) WORKING DOWN FROM THE MOUNTAIN TOP TO THE LOWER
ELEVATIONS. WEST WINDS OF 30 TO 40 MPH WILL BE POSSIBLE FROM
AROUND 9 PM THROUGH 3 OR 4 IN THE MORNING. THE DOWNSLOPE NATURE OF
THE WINDS WILL KEEP RELATIVE HUMIDITY VALUES FAIRLY LOW...THUS
WILL EXTEND THE RED FLAG WARNING THROUGH 6 AM WEDNESDAY MORNING.
COLD FRONTAL TIMING LOOKS SLOWER FOR WEDNESDAY...WITH THE FRONT
ARRIVING IN NORTHWEST ZONES IN THE AFTERNOON...CENTRAL BY MID
EVENING...AND INTO THE EAST LATE WEDNESDAY NIGHT. AS A RESULT WILL
BE A BIT WARMER THAN PREVIOUSLY FORECAST WITH HIGHS IN THE LOW TO
MID 90S. WINDS DONT LOOK VERY IMPRESSIVE DURING THE DAY
WEDNESDAY...SO NOT ANTICIPATING ANY FURTHER FIRE HIGHLITES AT THIS
TIME. ISOLATED THUNDERSTORMS WILL DEVELOP JUST BEHIND THE FRONT AS
IT MOVES THROUGH THE AREA AND THESE COULD HAVE SOME GUSTY WINDS
ASSOCIATED WITH THEM THROUGH THE EVENING.
SURFACE HIGH PRESSURE SHIFTS EASTWARD DURING THE MORNING HOURS
ALLOWING WARMER AIR TO SPREAD NORTHWARD INTO THE AREA DURING THE
AFTERNOON. EXPECT HIGHS BACK TO AROUND 90 LATE IN THE DAY. LOW
LEVEL MOISTURE IS PRETTY LIMITED THURSDAY...BUT THERE IS SOME MID
LEVEL MOISTURE FROM THE WEST TO WORK WITH...SO HAVE ADDED IN
ISOLATED THUNDERSTORMS FOR THE WESTERN MOUNTAINS IN THE AFTERNOON
AND EVENING. CHAMBERS
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
AGAIN A FEW MINOR CHANGES TO THE EXTENDED THIS AFTERNOON. BIGGEST
CHANGE RESULTING FROM COLD FRONT SLOWING DOWN A BIT...NOW APPEARS
TO SWING THROUGH FRIDAY NIGHT...MAKING FRIDAY THE PREFERENTIAL DAY.
BUMPED UP TEMPS A FEW DEGREES TO GET MOVING THAT WAY. IT STILL
LOOKS QUITE DRY FOR THE PASSAGE OF THIS SYSTEM BUT HAVE EXTENDED
SLIGHT POPS INTO THE MOUNTAINS FOR FRIDAY NIGHT. SOUTHWEST FLOW
SETS UP OVER THE AREA WITH RIDGE CENTERED IN THE DAKOTAS THROUGHOUT
THE WEEKEND AND EARLY NEXT WEEK...WITH SEVERAL SHORTWAVES MOVING
THROUGH THE FLOW. TEMPS IN THE WESTERN ZONES SEEM TO MODERATE SOME
WITH EASTERN ZONES FEELING THE HEAT UNDER THE RIDGE. FLOW
FLATTENS OUT AGAIN BY WEDNESDAY AS RIDGING BEGINS BUILDING BACK
INTO THE AREA ALLOWING WARMER TEMPS TO RETURN TO THE AREA.
MAINTAINED POPS ACROSS ALL ZONES THROUGH THE END OF THE
EXTENDED...IMPROVED MOISTURE AND MULTIPLE WAVES SHOULD BE ENOUGH
TO SUPPORT SLIGHT CHANCE POPS ACROSS THE REGION. GILSTAD
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE REGION. SCATTERED
THUNDERSTORMS WILL BEGIN DEVELOPING THIS EVENING...PRODUCING
DAMAGING WINDS AS THE MAIN THREAT IN THE WEST. LARGE HAIL WILL
BECOME A BIGGER CONCERN AS THE STORMS PROCEED EASTWARD INTO THE
OVERNIGHT HOURS. MVFR CONDITIONS ARE LIKELY IN AND AROUND
THUNDERSTORMS OCCURRING OVER THE NEXT 24HRS. GILSTAD
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 063/093 058/090 060/094 058/086 059/089 059/087 061/088
30/B 20/U 00/U 02/T 22/T 22/T 22/T
LVM 056/088 047/088 053/090 050/083 049/086 050/086 051/086
32/T 22/T 20/U 02/T 22/T 22/T 22/T
HDN 062/096 057/092 059/095 058/090 059/091 058/089 058/091
30/U 20/U 00/U 02/T 22/T 22/T 22/T
MLS 064/094 060/090 063/094 059/090 060/088 061/089 060/089
31/U 20/U 00/U 02/T 22/T 22/T 22/T
4BQ 063/095 060/091 061/095 060/091 059/087 060/089 060/089
31/U 20/U 00/U 02/T 22/T 22/T 22/T
BHK 059/092 057/089 057/092 059/087 058/086 059/086 060/086
32/T 20/U 00/U 02/T 22/T 22/T 22/T
SHR 057/094 053/090 055/092 056/086 055/089 055/088 054/088
30/U 20/U 00/U 02/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONES 28-29-34-35-38-41-42-57-63-66-68.
RED FLAG WARNING IN EFFECT UNTIL 6 AM MDT WEDNESDAY FOR ZONES
39-56-67.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 305 PM MDT TUE JUL 29 2008 MTZ028>042-056>058-063>068-WYZ098-099-302200- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 305 PM MDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEATHER DISTURBANCE IS EXPECTED TO MOVE ACROSS THE AREA THIS AFTERNOON AND NIGHT. THIS DISTURBANCE WILL GENERATE SCATTERED THUNDERSTORMS. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS CENTRAL AND WEST...WITH POSSIBLE HAIL EAST. VERY LOW HUMIDITIES WILL CONTINUE THROUGH A GOOD DEAL OF THE NIGHT. WESTERLY WINDS WILL INCREASE DURING THE EVENING...ESPECIALLY AT HIGHER ELEVATIONS...AND CONTINUE OVERNIGHT. A RED FLAG WARNING IS IN EFFECT FOR PARTS OF SOUTH CENTRAL MONTANA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SERIES OF WEAK COLD FRONTS WILL PASS THROUGH THE AREA WEDNESDAY AND AGAIN ON FRIDAY. THESE FRONTS WILL PROVIDE A WIND SHIFT TO THE NORTHWEST AS THEY PASS...WITH SOME GUSTS TO 30 MPH POSSIBLE FOR A FEW HOURS AFTER PASSAGE. AT THIS TIME...THE FRONTS WERE EXPECTING TO SLIDE THROUGH DURING THE EVENING AND OVERNIGHT HOURS...WHICH WOULD ALLOW SOME HUMIDITY RECOVERY BEFORE FRONTAL PASSAGE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 164 km away, was scanning. The volume nearest the first event began at 00:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
A wind gust of 59 mph was reported 9 miles east/southeast of Chico.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130011.